Alert archive / Ohio / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS Cleveland, OH

February 16, 20214 counties in Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this winter weather advisory at Feb 16, 2021, 6:18 PM EST for 4 counties in Ohio; Erie County, Pennsylvania. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 6:18 PM EST (23:18 UTC)
Expired
Feb 17, 2021, 1:00 AM EST
In force
7 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS41 KCLE 162318
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
618 PM EST Tue Feb 16 2021

OHZ011>014-089-PAZ001-002-170600-
/O.NEW.KCLE.WW.Y.0008.210216T2318Z-210217T0600Z/
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
Including the cities of Cleveland, Mentor, Willoughby, Eastlake, 
Painesville, Willowick, Wickliffe, Chardon, South Russell, 
Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, 
Andover, Roaming Shores, Ashtabula, Conneaut, Geneva, Erie, 
Edinboro, Corry, and Union City
618 PM EST Tue Feb 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WHAT...Snow occurring. Additional snow accumulations of up to 
  two to three inches.

* WHERE...In Pennsylvania, Northern Erie and Southern Erie 
  counties. In Ohio, Cuyahoga, Lake, Geauga, Ashtabula Inland 
  and Ashtabula Lakeshore counties.

* WHEN...Until 1 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The highest additional snow accumulations
  in Cuyahoga County will be in eastern Cuyahoga County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway, and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
553 
WWUS41 KCLE 170555
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1255 AM EST Wed Feb 17 2021

OHZ011>014-089-170700-
/O.EXP.KCLE.WW.Y.0008.000000T0000Z-210217T0600Z/
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Including the cities of Cleveland, Mentor, Willoughby, Eastlake, 
Painesville, Willowick, Wickliffe, Chardon, South Russell, 
Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell, 
Andover, Roaming Shores, Ashtabula, Conneaut, and Geneva
1255 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

Lake effect snow is waning in intensity this morning and will
continue to fizzle over the next couple of hours. Therefore, the
Winter Weather Advisory will be allowed to expire at 1 AM. Scattered,
light lake effect snow showers will continue early this morning,
bringing up to one inch of new snow accumulation where showers persist.

$$

PAZ001-002-170700-
/O.EXP.KCLE.WW.Y.0008.000000T0000Z-210217T0600Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
1255 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

Lake effect snow is waning in intensity this morning and will
continue to fizzle over the next couple of hours. Therefore, the
Winter Weather Advisory will be allowed to expire at 1 AM. Scattered,
light lake effect snow showers will continue early this morning,
bringing up to one inch of new snow accumulation where showers persist.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Feb 16, 3:55 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 16, 3:55 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
355 PM EST Tue Feb 16 2021

.SYNOPSIS...
High pressure will move east across the area Wednesday. A trough
of low pressure will extend north across the area from low
pressure over the deep south Thursday night. The trough will
linger over the area Friday as the low pressure system moves off
the coast of Virginia. High pressure will build northeast into
the Ohio Valley by Saturday morning and to Virginia by Sunday.
Low pressure will move east across the central Great Lakes
Sunday into Monday forcing a cold front east across the area
Monday morning.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Low pressure will continue to move well east of the area this
evening as upper level west to east flow develops through
Wednesday. Amplification of the upper level ridge will take
place over the local area Wednesday as upper level trough dives
into the Central Plains. A fairly strong area of high pressure
will move east into the forecast area tomorrow and bring a brief
period of fair weather to the region. But in the mean time,
northwest flow over the area continues to produce widely
scattered lake effect snow showers across the area. Moisture
extends well east from Lake Michigan into the western portions
of the forecast area at this time. Some light snow was being
reported at Toledo and Findlay. This should be short lived as
the bands should shift north and out of that area. There is also
a connection between Lake Huron and Lake Erie and this will
transition to purely Lake Erie fetch later this evening. Quite a
bit of shear and a descending inversion and drier air aloft
will gradually cause the lake effect snow bands to diminish
overnight. Otherwise, there have been a few breaks in the
overcast allowing for brief sunshine this afternoon. As
inversion continues to become more pronounced, expecting clouds
to develop again this afternoon and evening. However, a gradual
diminishing in overall coverage is expected overnight. Deep
digging upper level trough will cause low pressure over northern
Mexico to eject northeast across the Gulf Coast states to the
northeast Wednesday night. A trough will extend north into the
forecast area and the system will force another round of
moisture north into the area. Current thinking is that the air
mass will remain cold enough to support all snow Wednesday night
but will need to continue to watch this storm track for any
adjustments over the next 36 to 48 hours. Temperatures upstream
were quite cold last night and as the high builds into the
forecast area, there is the possibility for temperatures to drop
just below zero in the west and in the single digits east.
Little recovery for highs is expected Wednesday in the teens
west to lower 20s east in the cold air advection. Wednesday
night's lows will be slightly warmer in the teens by Wednesday
night with the advancing surface trough.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Low pressure moves northeastward near the Ohio River Valley on
Thursday with moisture flowing over the region. Current thinking is
that this low is weaker so will be difficult to pull all that much
warm air northward into the CWA. However the track of the 850 mb low
is similar to this last event. So we will continue to monitor for
the slim chances of mixed precipitation impacting snowfall amounts.
Snow amounts Thursday into Thursday night may touch advisory levels
across eastern areas of the CWA. No headlines yet since there is
still some uncertainty. Lake enhanced snow showers will continue
into Thursday night and Friday but the light amounts will continue
to add to the growing snowpack.

Slightly warmer for the short term period but temperatures will
remain below seasonal averages. Highs in the 20's and lows in the
teens.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
High pressure should be in control of the region on Saturday with
dry conditions expected into Saturday night. The next storm system
arrives Sunday night and looks to track across the Central Great
Lakes. This will put us on the warm side of the storm. Temperatures
will attempt to warm enough to produce a rain/snow mix by Monday
afternoon. However before that can occur a period of light snow
should occur Sunday night into Monday morning.

Saturday looks to be the cold day of the long term with highs in the
teens to lower 20's. Warmer Sunday through Tuesday with highs
potentially approaching 40 degrees on Tuesday. The first time the
region gets above freezing may occur Sunday afternoon.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Lake effect snow from Lake Huron across Lake Erie continues to
affect the central portions of the forecast area at this time.
This band has been shifting east during the morning and will
become more widespread over northeast Ohio and northwest
Pennsylvania affecting the Akron-Canton, Youngstown, and Erie
terminals. High pressure will gradually build east toward the
area and a return to VFR conditions is expected over the next 36
hours across the area. Winds will gradually diminish this
evening to light and variable and continue through tomorrow.

Outlook...Non-VFR with periods of widespread snow are possible
Wednesday night through Friday night. Non-VFR possible Sunday.

&&

.MARINE...
High pressure over the Midwest will move over Lake Erie tonight into
Wednesday. This will allow winds to decrease becoming light and
variable overnight. A trough will extend northward from low pressure
that will reach West Virginia Thursday night. Expect to see
increasing northeast winds Wednesday night into Thursday. Speeds
should top out around 15 knots. So expect the ice to move around a
bit, especially across the eastern basin from Erie to Long Point. As
the low moves to the East Coast Thursday night into Friday winds
will become northwest to west and increase to around 15 knots by
Friday afternoon.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...MM
LONG TERM...MM
AVIATION...Lombardy
MARINE...MM
Hazardous weather outlook, Feb 16, 3:42 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 PM EST Tue Feb 16 2021

LEZ061-142>149-162>169-172045-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
342 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-172045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
342 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system will move through the eastern United
States from Wednesday night through Friday morning, bringing
accumulating snowfall to the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 16, 2:11 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
211 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     SNOW             2 NNW MEXICO            41.02N  83.20W
02/16/2021  M10.0 INCH       SENECA             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100624

BM
Local storm report, Feb 16, 2:14 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 NNW CHERRY VALLEY     41.64N  80.68W
02/16/2021  M3.0 INCH        ASHTABULA          OH   TRAINED SPOTTER

            12-HOUR SNOWFALL. STORM TOTAL = 3.0

&&

EVENT NUMBER CLE2100625

BM
Local storm report, Feb 16, 2:17 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
217 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             3 ENE TRUMBULL          41.70N  80.91W
02/16/2021  M2.5 INCH        ASHTABULA          OH   TRAINED SPOTTER

            12-HOUR SNOWFALL. STORM TOTAL = 6.0

&&

EVENT NUMBER CLE2100626

BM
Local storm report, Feb 16, 2:21 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     SNOW             2 NNW MEXICO            41.02N  83.20W
02/16/2021  M10.0 INCH       SENECA             OH   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100627

BM
Local storm report, Feb 16, 2:23 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
223 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNE SULLIVAN          41.04N  82.21W
02/16/2021  M5.6 INCH        ASHLAND            OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 ESE CUYAHOGA FALLS    41.16N  81.50W
02/16/2021  M2.2 INCH        SUMMIT             OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 ENE MAUMEE            41.58N  83.63W
02/16/2021  M11.0 INCH       LUCAS              OH   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             1 WNW NORTH EAST        42.22N  79.86W
02/16/2021  M3.5 INCH        ERIE               PA   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             3 SSW HURON             41.36N  82.57W
02/16/2021  M6.0 INCH        ERIE               OH   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             3 W PORT CLINTON        41.50N  82.99W
02/16/2021  M9.0 INCH        OTTAWA             OH   COCORAHS

            24-HOUR SNOWFALL.

1040 AM     SNOW             1 SW FAIRVIEW PARK      41.43N  81.86W
02/16/2021  M3.5 INCH        CUYAHOGA           OH   COCORAHS

            24-HOUR SNOWFALL.

1130 AM     SNOW             1 E NORWALK             41.24N  82.59W
02/16/2021  M11.0 INCH       HURON              OH   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100628
EVENT NUMBER CLE2100629
EVENT NUMBER CLE2100630
EVENT NUMBER CLE2100631
EVENT NUMBER CLE2100632
EVENT NUMBER CLE2100633
EVENT NUMBER CLE2100634
EVENT NUMBER CLE2100635

BM
Special weather statement, Feb 16, 5:22 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
522 PM EST Tue Feb 16 2021

OHZ011>014-023-170015-
Geauga OH-Lake OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH-
522 PM EST Tue Feb 16 2021

...An intense lake effect snow band will affect northwestern
Trumbull...Geauga...northeastern Cuyahoga...Lake and southwestern
Ashtabula Counties Until 715 PM EST....

At 520 PM EST, radar indicated an intense lake effect snow band near
Chesterland, or near Willowick, moving east at 15 mph.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a half of a mile...
Up to one inch of quick snow accumulation...

Locations impacted include...
Cleveland, Painesville, Willowick, Chardon, Fairport Harbor, Euclid,
Mentor, Cleveland Heights, Willoughby, Eastlake, South Russell,
Middlefield, North Bloomfield, Orwell, Burton, Timberlake, West
Farmington, Chesterland, Shaker Heights and South Euclid.

Use extra caution if you must travel into or through this lake effect
snow band. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
snow band passes your location.

LAT...LON 4165 8068 4140 8081 4135 8104 4152 8168
      4155 8163 4155 8162 4175 8131
TIME...MOT...LOC 2220Z 287DEG 14KT 4157 8141

&&

ODOT DMS  312, 313, 314, 315, 320, 326, 330, and 331.

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 5:22 PM ESTSpecial Weather StatementCLECuyahoga, Geauga113 min

Nearby

Winter Weather Advisories in Ohio, 2021Winter Weather Advisories in Pennsylvania, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.